California, 2008

Drought in California, June 17 to 30, 2008

June 17 to 30, 2008 · NWS SGX · 11 events in 11 counties and zones

The governor of California made a statewide drought declaration early in the month, mainly due to much drier conditions in the north. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The governor of California made a statewide drought declaration early in the month, mainly due to much drier conditions in the north. Rainfall totals at the end of the 2007-08 season were approximately 70% to 100% of normal in much of the forecast area, however a dry spring resulted in a D1 (moderate drought) classification by the U.S. Drought Monitor. Voluntary water conservation measures were being advertised in print and through the broadcast media, and mandatory cutbacks were put into place for farmers in San Diego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 17, 12:00 AM PST, 0 minutes earlier.

Area forecast discussion, Jun 17, 12:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 AM PDT TUE JUN 17 2008

.SYNOPSIS...
HIGH PRESSURE OVER NORTHERN MEXICO WILL BRING HOT DAYTIME WEATHER
FOR INLAND AREAS THIS WEEK...WITH HIGH TEMPERATURES EXCEEDING 100
DEGREES IN THE WARMEST INLAND VALLEYS. NEAR THE COAST...A SHALLOW
MARINE LAYER WILL MODERATE THE TEMPERATURES AND BRING LOW CLOUDS AND
FOG MAINLY DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHALLOW MARINE LAYER 1000 FT DEEP UNDER A STRONG INVERSION WITH A
LAYER OF ABOUT 83 DEG AIR WEDGED BETWEEN 1000 AND 5000 FT. THIN
STRATUS VERY SLOWLY MOVING INTO THE COASTAL ZONES THIS EARLY
MORNING. MAY NOT MAKE IT VERY FAR AND SHOULD BURN OFF EARLY DUE TO
STRONG SUBSIDENCE ASSOCIATED WITH THE UPPER HIGH. THE WEATHER
PATTERN WILL REMAIN NEARLY STATIC THIS WEEK WITH LITTLE DAY TO DAY
CHANGE AS HIGH PRESSURE OVER NORTHERN MEXICO IS KEPT IN CHECK BY A
NE PACIFIC TROUGH CENTERED NEAR THE COAST OF BRITISH COLUMBIA.  THE
MARINE LAYER WILL REMAIN SHALLOW WITH ONLY MINOR FLUCTUATIONS. THIS
WILL KEEP STRATUS CONFINED NEAR THE COAST DURING THE LATE NIGHTS AND
EARLY MORNINGS AND WILL ALSO PRODUCE SOME LOCAL DENSE PATCHES OF FOG
ON THE MESAS AND HIGHER COASTAL TERRAIN. TEMPERATURES WILL BE ABOVE
NORMAL EXCEPT FOR MODERATION FROM THE INFLUENCE OF COOLER PACIFIC
MARINE AIR NEAR THE IMMEDIATE COAST AND BEACHES. EXTENDED OUTLOOK
SHOWS ONLY MINOR CHANGES IN THIS PATTERN THRU EARLY NEXT WEEK.

&&

.AVIATION...
170800Z...MARINE LAYER ABOUT 1200 FT. BASES AROUND 900 FT MSL. AREAS
VSBY 3-5SM LOCAL BELOW 3SM WITH POSSIBLE DENSE FOG ON THE MESAS
EARLY IN THE MORNINGS. STRATUS SHOULD BE ABOUT THE SAME THROUGH
WEDNESDAY ABOUT 10SM INLAND IN SAN DIEGO COUNTY AND AREAS OF BROKEN
CLOUDS IN ORANGE COUNTY...ALTHOUGH COULD BE LESS COVERAGE WEDNESDAY
MORNING WITH QUICKER CLEARING. STRATUS IN AROUND 8Z AND OUT 15-16Z
WITH SOME STRATOCU HANGING LOCALLY ALONG THE COAST AT TIMES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH RIP CURRENT RISK AT THE BEACHES TODAY.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jun 16, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON JUN 16 2008

CAZ042-043-171200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE AND SAN DIEGO COUNTY
COASTAL AREAS IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

HIGH RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

HIGH RIP CURRENT RISK AT THE BEACHES FOR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-055-056-057-058-060-061-062-171200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

LAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
COOP Observer

Drought, Riverside County Mountains

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
COOP Observer
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
June 17, 12:00 AM PST to June 30, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
COOP Observer
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108870, 108871, 108872, 108873, 109053, 109054, 109055, 109057, 109058, 109059, 109060.